• 303.830.1839
  • Home
  •  > 
  • Blog
  •  > 
  • Items filtered by date: February 2017

Archive: March 2017

Ask the Parkinson's Expert: Carbi-Dopa/Levo-Dopa & Fatigue

Date: 03.20.2017


The Parkinson Association of the Rockies has created a new segment on our bi-weekly enews called, "Ask the Parkinson's Expert". Every enews we ask the community to submit a question they may have for a Parkinson's doctor, a selected question will then be answered and featured on the next enews.

 

All questions are confidential. Not all questions can be answered, so please notify your physician for immediate attention.

 

Q: "My husband has a really hard time with the levodopa-carbidopa needed to manage motor symptoms from Parkinson's. When he takes the drugs, he is so tired he needs to nap and is generally in a drunken state for hours. He is normal when not taking the drugs (except for motor symptoms). Our docs tell us this is not common but does happen. We have tried different dosage amounts and timing, but nothing has worked and this has been going on for a couple of years. It is ruining our quality of life and stressing our marriage. Do you have suggestions that could help us??"

 

A: "This is an uncommon situation but one which definitely comes up and can be fairly problematic. If you are in a position where you do not yet need levodopa or can manage your symptoms with exercise/physical therapy/occupational therapy this may be your best bet and I do have some patients who primarily manage their PD without medications because of side effects for quite some time. Unfortunately, this is not always a good long-term solution.


In some people this is a transient side effect and if they stick with levodopa (often for a few weeks to months) or go up on it slowly it may become less problematic. Unfortunately, other people seem to have this as a long-term side effect. It sounds like you may have tried taking other doses (e.g. Smaller, frequent doses) and/or formulations (e.g. Sinemet CR, rytary) which can help for some people.  There are other formulations in development (e.g. patches, nasal spray, accordion pill) and in clinical trials. If you are interested you might want to check foxtrialfinder, CNI, or the University of Colorado Movement Disorders Center to see if there may be research you could participate in. If you have not yet tried MAO-inhibitors (e.g. rasagiline, selegeline) or dopamine agonists (e.g. neurpro, ropinirole, pramipexole) these may be worth trying but are usually less effective than levodopa and dopamine agonists can also cause drowsiness.


Other tricks which can help is to try to make an effort to exercise or be active around the time you take the levodopa as it seems the side effect of drowsiness is more pronounced if one is resting or still as opposed to active. Alternatively, some people find taking a planned short power nap can help them avoid disruptions from the drowsiness and allow them to enjoy the rest of their good on time. Lastly, one could try taking another supplement (e.g. Caffeine) or medication (e.g. Amantadine, a stimulant) to try to treat the side effects of the levodopa.”

            - Dr. Brian Berman & Dr. Benzi Kluger, University of Colorado Hospital

Posted By: PARadmin

  • Categories:
0 Comments

Ask the Parkinson's Expert: Dietary Protein & Carbi-Dopa/Levo-Dopa

Date: 03.07.2017


The Parkinson Association of the Rockies has created a new segment on our bi-weekly enews called, "Ask the Parkinson's Expert". Every enews we ask the community to submit a question they may have for a Parkinson's doctor, a selected question will then be answered and featured on the next enews.

 

All questions are confidential. Not all questions can be answered, so please notify your physician for immediate attention.

 

Q: What factors influence the interference of dietary protein with carbi-DOPA/levo-DOPA? Fiber or fat content of the meal? Rate of ingestion? Other?

 

A: This is an important question because most people aren't counseled about the effect that dietary protein can have on the absorption of levodopa from the gut. People can be effectively wasting a dose of levodopa if they take it at the same time as a high-protein meal - as most of the medicine will just end up going straight through them! Levodopa is an amino acid, and amino acids are the "building blocks" of proteins. There are transport channels in the gut that let amino acids enter into the blood stream and later get to the brain. For levodopa to get to the brain, it needs to enter through these transport channels, but it can't do so if they're all taken up by the other amino acids from the bacon and eggs you had for breakfast!  High protein foods include not only meat (chicken, beef, pork, fish), but also dairy (milk, eggs, yogurt and cheese), beans and nuts.

 

Other dietary factors don’t affect this protein transport channel issue directly, but they can slow down or speed up the absorption of levodopa in other ways. If the pill is taken with or just after a meal, it will take longer to exit the stomach and get to the intestines.   It takes between 1 to 3 hours for food to exit the stomach. It wouldn't really matter how quickly the meal was ingested, as it all ends up in the stomach and is slowly metered out to the small intestines over that 1-3 hour period. A pill would exit the stomach faster if it was taken on its own, without food. High-fat meals slow down stomach emptying even more, so it would take even longer for the levodopa to exit the stomach. Alternatively, a high-fiber diet helps keep the GI tract moving and avoids constipation in general, so this could help make sure that the levodopa gets to the intestines to be absorbed in a timely fashion. But you still wouldn't want to take the levodopa at the same time as a meal, even if it was a high fiber meal, due to the stomach emptying issue.  

 

Ideally, levodopa should be taken 30-60 minutes before a meal, so it can exit the stomach quickly and be absorbed through the intestines without any competition. People with Parkinson’s should eat a high-fiber diet to keep the GI tract healthy and regular, ensuring a lot of fluid intake to keep that fiber moving through the gut!

 

            - Dr. Samantha Holden, University of Colorado Hospital

Posted By: PARadmin

  • Categories:
0 Comments